Trabecular bone deterioration in a postmenopausal female suffering multiple spontaneous vertebral fractures due to a delayed denosumab injection – A post-treatment re-initiation bone biopsy-based case study

Louise Alstrup Drejer, Bilal Mohamad El-Masri, Charlotte Ejersted, Christina Møller Andreasen, Lisbeth Koch Thomsen, Jesper Skovhus Thomsen, Thomas Levin Andersen, Stinus Hansen

Publikation: Bidrag til tidsskriftTidsskriftartikelForskningpeer review

58 Downloads (Pure)

Abstract

Background: Denosumab, is a potent anti-resorptive that, increases bone mineral density, and reduces fracture risk in osteoporotic patients. However, several case studies have reported multiple vertebral fractures in patients discontinuing denosumab. Case presentation: This case report describes a 64-year-old female with postmenopausal osteoporosis treated with denosumab, who had her 11th injection delayed by 4 months. The patient suffered eight spontaneous vertebral fractures. After consent, an iliac crest bone biopsy was obtained following re-initiation of the denosumab treatment and analyzed by micro-computed tomography and histomorphometry. Results: micro-computed tomography analysis revealed a low trabecular bone volume of 10 %, a low trabecular thickness of 97 μm, a low trabecular spacing of 546 μm, a high trabecular number of 1.8/mm, and a high structure model index of 2.2, suggesting trabecular thinning and loss of trabecular plates. Histomorphometric trabecular bone analysis revealed an eroded perimeter per bone perimeter of 33 % and an osteoid perimeter per bone perimeter of 62 %. Importantly, 88 % of the osteoid perimeter was immediately above an eroded-scalloped cement line with no sign of mineralization, and often with no clear bone-forming osteoblasts on the surface. Moreover, only 5 % of the bone perimeter was mineralizing, reflecting that only 8 % of the osteoid perimeter underwent mineralization, resulting in a mineralization lag time of 545 days. Taken together, this indicates limited bone formation and delayed mineralization. Conclusion: We present a case report of multiple vertebral fractures after denosumab discontinuation with histomorphometric evidence that denosumab discontinuation leads to extensive trabecular bone resorption followed by a limited bone formation and delayed mineralization if the denosumab treatment is reinitiated. This highlights the importance of developing optimal discontinuation strategies for patients that are to discontinue treatment.

OriginalsprogEngelsk
Artikelnummer101703
TidsskriftBone Reports
Vol/bind19
ISSN2352-1872
DOI
StatusUdgivet - dec. 2023

Fingeraftryk

Dyk ned i forskningsemnerne om 'Trabecular bone deterioration in a postmenopausal female suffering multiple spontaneous vertebral fractures due to a delayed denosumab injection – A post-treatment re-initiation bone biopsy-based case study'. Sammen danner de et unikt fingeraftryk.

Citationsformater